Health warning: St John's Wort tablets recalled
Batches of St John's Wort tablets manufactured for Superdrug and Asda have been recalled due to high levels of a plant material that can cause liver damage.
Six batches of St John’s Wort tablets, containing 91,800 packs, have been recalled by the Medicines and Healthcare products Regulatory Agency (MHRA).
They have levels of toxic pyrrolizidine alkaloids (PAs) above the threshold recommended by the Committee on Herbal Medicinal Products (HMPC), a European expert body.
According to the US Food and Drug Administration, PA poisoning occurs when people consume them as food, for medicinal purposes, or as contaminants of other agricultural crops.
PA poisoning can result in moderate to severe liver damage.
Symptoms include abdominal pain with vomiting and the development of fluid in the abdomen, which can cause death in severe cases.
The MHRA said it was recalling the tablets as a precaution and had not received any reports of people suffering poisoning.
It said anyone who has bought the tablets since September 2013 should check the batch numbers on the label.
The affected batches contain 30 tablets and are: Asda St John’s Wort (batch number 14279), Superdrug St John’s Wort (batch 14523), HRI Good Mood (batches 14255, 14662, 14498, 14660).
Produced in 2013, the affected batches are due to expire between May and August 2016.
PAs are not found in St John’s Wort itself. The contamination is likely to be from accidental collection of local weeds during harvesting, the MHRA said.
Studies in animals have shown some cancers are more common in animals exposed to PAs.
Gerald Heddell, director of inspection, enforcement and standards division at MHRA, said: “We recommend anyone taking St John’s Wort tablets, or who may have them in their medicine cabinet, to check the batch number against those being recalled.
“PAs are known to cause liver problems in humans. Symptoms of liver disorders include yellowing of the whites of the eyes and/or skin, nausea, vomiting, dark urine, abdominal pain and unusual tiredness. If you are experiencing any of these symptoms you should tell your doctor straight away.”
People should return any packs to The Herbal Research Company Ltd c/o QP-Services UK Ltd, 46 High Street, Yatton, BS49 4HJ, UK. Call 01934 838820 or e-mail [email protected] to receive a pre-paid stamped addressed envelope.